Advertisement

These common medications list depression as a potential side-effect

Click to play video: 'These are the medications that may cause depression, suicidal thoughts as a side effect: study'
These are the medications that may cause depression, suicidal thoughts as a side effect: study
These are the medications that may cause depression, suicidal thoughts as a side-effect: study – Jun 18, 2018

More than one-third of American adults are taking a medication that has depression as a potential adverse event, according to a new study.

The study, published in JAMA, found that 37 per cent of American adults were taking one of these medications.

“Importantly, many of the medications associated with depression as a potential side-effect include commonly used prescription drugs — some of which are also available over-the-counter without a prescription,” said lead study author Dima Qato, a pharmacy researcher at the University of Illinois at Chicago.

READ MORE: Another way the birth control pill may be messing with your emotions

Read next: Medicago to cease operations in Quebec, scuttling COVID-19 vaccine production plans

Although she notes that depression is a “rare adverse effect” for most drugs, University of Toronto pharmacy professor Lisa Dolovich said that this study is a good reminder for health-care professionals who are prescribing a new medication.

Story continues below advertisement

“It just reminds physicians and pharmacists to be on alert for depression or really any adverse effects that might stem from a new medication.”

According to the study, some common medications that have depression or suicidal thoughts as a potential side-effect include:

  • birth control pills
  • proton pump inhibitors used to treat gastrointestinal reflux disease
  • ibuprofen
  • beta-blockers, a type of blood-pressure medication
  • several anti-depressants
  • Lorazepam, often used to treat anxiety

Depression and other adverse events should be listed in the information that comes with your prescription.

READ MORE: Women’s birth control linked to greater chance of depression: study

Read next: Governments seek buyer as Quebec COVID-19 vaccine manufacturer Medicago set to close

Although this study was able to examine how many people were taking medications that could potentially cause depression as a side-effect, it couldn’t show causation: how many people had depression as a result of taking the drug, said Dolovich.

It also couldn’t research dosage or how long someone was on a given drug, she said, which are both things that can affect whether someone experiences an adverse event.

“If the lay public is reading this study, I wouldn’t want them to stop taking any of these medications without talking to a health-care provider.”

Still, it’s important to be aware of the possibility of a side-effect like depression, she said. “Whenever you start a new medication, in the first few months after you take it, you want to be thinking about how it’s affecting you and if you notice anything different, positive or negative, you want to share that with the physician. You want to share that with your pharmacist so that they can help you figure out if it’s doing the best for you.”

Story continues below advertisement

READ MORE: ‘Emotionally draining’: The effect depression has on tasks like brushing hair, showering

Read next: Canada extends COVID-19 measures for travellers from China to early April

If you experience changes in mood, your sleeping patterns, eating patterns or how you feel about your day-to-day activities after starting a new medication, you should talk to your prescription provider, Dolovich said. This can help them determine whether the medication is working correctly and if it’s necessary to switch drugs.

Patients who do develop depression as a drug side-effect can often switch to different prescriptions, said Dr. Barbara Mintzes, a pharmacy researcher at the University of Sydney in Australia who wasn’t involved in the study.

“If a person develops depression, especially without being able to pinpoint a clear reason for it, it’s always important to ask their doctor whether any of the medicines they’re taking might cause depression as a side-effect,” Mintzes said by email.

— With files from Reuters

Sponsored content